Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 403, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 21, 2011, 3:02 PM CDT for Chilton County, Alabama. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2011, 3:02 PM CDT (20:02 UTC)
- Expired
- Aug 21, 2011, 3:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 3:05 PM CDT | TSTM WND DMG | Sw Enterprise, AL | NUMEROUS TREES DOWN ALONG SEVERAL COUNTY ROADS IN THE SOUTHERN PART OF THE COUNTY...INCLUDING CR 7, 9, 21, 24, 47, AND 49. THERE WAS ALSO AT LEAST 3 MOBILE HOMES ALONG CR 24 THAT HAD THE METAL ROOFING PARTIALLY REMOVED. TREES AND POWERLINES DOWN ALONG CR 347. |
| Aug 21, 3:37 PM CDT | TSTM WND DMG | 2 Ne Clanton, AL | SEVERAL TREES REPORTED DOWN ALONG PINEDALE RD AND THE SURROUNDING AREA. HAIL OF AT LEAST NICKEL SIZE WAS ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1974 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
867 WUUS54 KBMX 212002 SVRBMX ALC021-212030- /O.NEW.KBMX.SV.W.0403.110821T2002Z-110821T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 302 PM CDT SUN AUG 21 2011 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CHILTON COUNTY IN ALABAMA... * UNTIL 330 PM CDT * AT 258 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLANTON... AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... VERBENA...COOPER AND ENTERPRISE. THIS INCLUDES... INTERSTATE 65 EXIT NUMBERS 200 THROUGH 208... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3281 8674 3289 8655 3271 8641 3271 8669 TIME...MOT...LOC 2000Z 334DEG 10KT 3277 8660 $$ 17/KLAWS
1 follow-up statement
488 WWUS54 KBMX 212017 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 317 PM CDT SUN AUG 21 2011 ALC021-212030- /O.CON.KBMX.SV.W.0403.000000T0000Z-110821T2030Z/ CHILTON AL- 317 PM CDT SUN AUG 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL CHILTON COUNTY UNTIL 330 PM CDT... AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VERBENA...OR 8 MILES SOUTHEAST OF CLANTON...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN CHILTON COUNTY. THIS INCLUDES... INTERSTATE 65 EXIT NUMBERS 200 THROUGH 208... TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3281 8674 3289 8655 3271 8641 3271 8669 TIME...MOT...LOC 2017Z 334DEG 10KT 3273 8658 $$ 17/KLAWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 11:30 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 21, 11:30 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1130 AM CDT SUN AUG 21 2011 .UPDATE... FOR MORNING WEATHER AND AVIATION DISCUSSIONS. && .DISCUSSION... FORECAST FROM THE MID SHIFT LOOKS LIKE IT IS GREAT SHAPE...WITH ONLY MINOR ADJUSTMENTS TO THE HOURLY TEMPERATURE AND DEWPOINT GRIDS. THE SET UP REMAINS SIMILAR...AS A WEAK FRONTAL BOUNDARY AND ASSOCIATED UPPER LEVEL SHORT WAVE ARE SLOWLY DIGGING ACROSS NORTHERN MISSISSIPPI...WITH SOME AFTERNOON CONVECTION ALREADY BEGINNING TO TAKE SHAPE. WE SHOULD BEGIN TO SEE INCREASED COVERAGE OVER THE CWA WITHIN THE NEXT FEW HOURS. THE SECONDARY BOUNDARY THAT CONTAINS MUCH DRIER AIR IS STILL PARKED UP TO OUR NORTHWEST ACROSS NORTHERN MISSOURI. THIS BOUNDARY WILL BEGIN TO DIG FURTHER SOUTH OVER THE NEXT 24 TO 48 HOURS...AND IS AN IMPORTANT ONE AS IT MAY BE THE KEY PLAYER ON THE TROPICAL INFLUENCES BY MID TO LATE WEEK. && .AVIATION... 18Z TAF DISCUSSION. THERE ARE LITTLE TO NO AVIATION CONCERNS OVER THE NEXT 12 TO 18 HOURS...AS CONDITIONS ARE EXPECTED TO REMAIN VFR. HOWEVER...IF THERE ARE ANY CONCERNS THEY WILL CONTINUE TO FOCUS ON THE AFTERNOON AND EVENING CONVECTION THAT WILL BE POSSIBLE AT ANY GIVEN SITE. AS A WEAK FRONTAL BOUNDARY TRIES TO DIG SOUTH THIS AFTERNOON...FORECASTS HAVE AN INCREASED POTENTIAL FOR AFTERNOON AND EVENING CONVECTION. AT THE TIME OF ISSUANCE THE BOUNDARY IS CURRENTLY MOVING SOUTHEAST THROUGH NORTHERN MISSISSIPPI...WITH CONVECTION ALREADY BEGINNING. OTHERWISE...THERE COULD BE SOME BRIEF SHALLOW GROUND FOG DURING THE VERY EARLY MORNING HOURS DEPENDING ON THE AMOUNT OF RAIN AND OVERNIGHT CLOUD COVER. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 21, 9:36 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 936 AM CDT SUN AUG 21 2011 ALZ011>015-017>050-221445- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 936 AM CDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 2:42 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT SUN AUG 21 2011
ALZ035-212030-
CHILTON AL-
242 PM CDT SUN AUG 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHILTON COUNTY UNTIL 330
PM CDT...
AT 240 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
VERBENA...
COOPER...
ENTERPRISE...
&&
LAT...LON 3281 8672 3290 8653 3275 8640 3271 8641
3271 8667
TIME...MOT...LOC 1942Z 330DEG 2KT 3283 8663
17/KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:42 PM CDT | Special Weather Statement | BMX | Chilton | 48 min |
| Aug 21, 3:26 PM CDT | Special Weather Statement | BMX | Chilton | 34 min |
| Aug 21, 3:37 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 23 min |
| Aug 21, 3:45 PM CDT | Special Weather Statement | BMX | Autauga | 45 min |
| Aug 21, 3:57 PM CDT | Special Weather Statement | BMX | Coosa | 48 min |
| Aug 21, 4:07 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 38 min |
| Aug 21, 4:17 PM CDT | Special Weather Statement | BMX | Randolph | 43 min |
| Aug 21, 4:48 PM CDT | Special Weather Statement | BMX | Tallapoosa | 27 min |
| Aug 21, 5:58 PM CDT | Special Weather Statement | BMX | Montgomery | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.